Forum

Tysabri. Low haemoglobin levels?

I have been on Tysabri for just over two years now and, whilst its effect has been miraculous for me, I have not suffered any major relapses in that time.

I am now JCV+ but my level of the infection is at very low levels so there is no significant risk from that at this stage stop

However, recent blood tests carried out by my consultant and then followed up by my GP at her insistence, have shown that I have very low haemoglobin levels (my GP said that my level was 4 when it should be 15+ at the very least). I already have been diagnosed as having B12 deficiency but this is the first time my iron has dropped to what GP is saying is “a real cause for concern”.

I note from all the information about Tysabri that the possible side-effects is liver problems. Are extremely low haemoglobin levels a sign of liver problems? I don’t have any of the other warning signs linked with low haemoglobin such as bleeding etc.

My next infusion is on Friday and I will, obviously, be mentioning this to the doctor who assesses me for my infusion but, to be honest, I have been less than impressed with the knowledge of some of the junior doctors who have carried out these assessments in the past so I would like to know if there is something that I should be making a real point of raising with one stop

Hi

I had to stop Tysabri due to liver problems. But it was a straightforward matter of liver function tests (AST & ALT) being very high. My haemoglobin levels were fine. As far as I know, haemoglobin levels aren’t indicative of hepatic problems. But I could be wrong.

Sue